Hail, McPherson
- When
- March 29, 4:40 PM CST
- Where
- McPherson County, 1.76 mi NW of Moundridge
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.220, -97.540
Scattered strong to severe thunderstorms affected portions of central, south-central and southeast Kansas during the evening hours on the 29th, along a southeastward advancing cold front. Most of the severe weather reports came in the form of large hail, which reached up to tennis ball size near Bel Aire, just northeast of Wichita.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Scattered strong to severe thunderstorms affected portions of central, south-central and southeast Kansas during the evening hours on the 29th, along a southeastward advancing cold front. Most of the severe weather reports came in the form of large hail, which reached up to tennis ball size near Bel Aire, just northeast of Wichita.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 29, 2:15 PM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 315 PM CDT THU MAR 29 2012 .DISCUSSION... LATE THIS AFTERNOON-TONIGHT... SURFACE-BASED CONVECTIVE INHIBITION SHOULD GRADUALLY DIMINISH WITH PEAK HEATING LATE THIS AFTERNOON AND WITH THE AID OF MID-LEVEL COOLING WITH SHORTWAVE TROF COMING OUT OF THE ROCKIES. SCATTERED THUNDERSTORM DEVELOPMENT LOOKS TO OCCUR IN THE 22Z-01Z TIME FRAME ACROSS SOUTH CENTRAL KS ALONG FRONTAL CONVERGENCE ZONE. SBCAPE OF 3000 J/KG AND 25 KT OF DEEP LAYER SHEAR COULD RESULT IN A FEW SEVERE STORMS. LARGE HAIL/GUSTY WINDS APPEAR TO BE THE PRIMARY THREATS. ACTIVITY MAY DIMINISH IN INTENSITY/COVERAGE LATER TONIGHT AS THE LOW-LEVEL JET VEERS TO WEST-NORTHWESTERLY DECREASING LOW-LEVEL CONVERGENCE. SLIGHTLY COOLER TEMPERATURES EXPECTED TONIGHT IN CENTRAL KS BEHIND FRONTAL PASSAGE. -JMC FRIDAY-SUNDAY...A SHORTWAVE TROUGH MOVING OVER THE NORTHERN AND CENTRAL PLAINS STATES TODAY IS PROGGED TO MOVE EAST OVER THE UPPER MISSISSIPPI VALLEY AND GREAT LAKES AREA ON FRIDAY. A STABLE POST-FRONTAL AIRMASS IS ANTICIPATED ACROSS THE CENTRAL PLAINS ON FRIDAY AND PULLED LOW POPS ANCHORED IN THE SOUTH-SOUTHEAST ZONES. PREFER THE GFS DEPICTION WITH A STRONG CAPPING INVERSION AND NO FOCUS FOR DEEP MOIST CONVECTION AS THE DIFFUSE FRONT WEAKENS AND IS FORCED SOUTH INTO OKLAHOMA. LOW LEVEL SOUTHERLY FLOW WILL RETURN TO THE CENTRAL PLAINS ON SATURDAY AS THE MID/UPPER RIDGE AMPLIFIES ACROSS THE CENTRAL CONUS AND ANOTHER SHORTWAVE TROUGH DIGS INTO THE WEST COAST OF CALIFORNIA. THIS SHOULD RESULT IN CONTINUED MILD SPRING WEATHER ACROSS THE FORECAST AREA WITH HIGHS REMAINING WELL ABOVE NORMAL CLIMBING INTO THE LOW 80S SAT. THE H85 THERMAL RIDGE WILL BUILD OVER THE GREAT PLAINS ON SUNDAY LEADING TO THE WARMEST DAY OF THE WEEK WITH HIGHS CLIMBING INTO THE UPPER 80S ACROSS MUCH OF THE AREA. SOME CONCERN FOR AN ISOLATED DIURNALLY DRIVEN LATE AFTERNOON/EVENING THUNDERSTORM BUT GIVEN THE LACK OF ANY FOCUS MAINTAINED A DRY FORECAST FOR NOW. THIS PROGRESSIVE SHORTWAVE TROUGH WILL HELP DRIVE A COLD FRONT ACROSS THE AREA LATE SUNDAY-EARLY MONDAY AND THE PAST COUPLE OF GFS SOLUTIONS HAVE SHOWED A LESS PROGRESSIVE SOLUTION WHEN COMPARED TO THE ECMWF. GIVEN THE LACK OF RUN-TO-RUN CONSISTENCY WILL LEAN TOWARDS THE ECMWF AND CONTINUE WITH THE MORE PROGRESSIVE FROPA AND LIMITED CHANCES FOR DEEP MOIST CONVECTION. MON-THU...MORE SEASONABLE TEMPERATURES ARE ON TAP FOR EARLY NEXT WEEK BEHIND A STRONG COLD FRONT. MAINTAINED LOW POPS THROUGH EARLY MON EVENING GIVEN THE UNCERTAINTY BETWEEN THE GFS/ECMWF BUT A MORE PROGRESSIVE SCENARIO WOULD RESULT IN MORE RAPID CLEARING MON NIGHT. MID/UPPER RIDGING IS PROGGED TO RETURN THROUGH THE REMAINDER OF THE WEEK WITH DRY WEATHER CONDITIONS AND A RETURN TO WELL ABOVE NORMAL TEMPERATURES TOWARD MIDWEEK. -MWM && .FIRE WEATHER... MINIMAL FIRE WEATHER CONCERNS ARE EXPECTED THROUGH EARLY IN THE WEEKEND BEFORE RISING TEMPERATURES AND INCREASING SOUTHWEST WINDS ARRIVE ON SUNDAY. ALTHOUGH GREENUP IS WELL UNDERWAY...CRITICAL FIRE WEATHER CONDITIONS MAY BE POSSIBLE ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS SUN-MON. MWM && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU EXPECTING ISOLATED-SCATTERED STORM DEVELOPMENT OVER SOUTH CENTRAL KS IN THE 22Z-03Z TIME PERIOD...ALONG TRAILING COLD FRONT AND FRONT/DRYLINE INTERSECTION WHERE LOW-LEVEL CONVERGENCE IS PROGGED. WILL INCLUDE VCTS AT HUT AND ICT...WITH ONLY CB CLOUD DECK AT SLN AND CNU. CONVERGENCE WEAKENS LATER OVERNIGHT AS THE LOW-LEVEL JET VEERS TO WEST-NORTHWESTERLY. THIS SHOULD ALLOW CONVECTION TO DIMINISH EAST OF THE KS TURNPIKE. WINDS WILL SWITCH TO NORTHWEST BEHIND FRONT IN CENTRAL KS THIS AFTERNOON...AND IN SOUTHEAST KS LATE TONIGHT INTO FRIDAY MORNING. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 57 80 57 82 / 40 10 10 10 HUTCHINSON 54 79 56 83 / 40 10 10 0 NEWTON 57 79 56 81 / 30 10 10 0 ELDORADO 59 80 56 81 / 30 10 10 10 WINFIELD-KWLD 58 80 57 82 / 30 10 10 10 RUSSELL 48 80 53 83 / 10 10 0 0 GREAT BEND 50 80 53 83 / 10 10 0 0 SALINA 52 80 58 85 / 30 10 10 0 MCPHERSON 54 79 57 83 / 30 10 10 0 COFFEYVILLE 60 82 58 84 / 30 10 10 10 CHANUTE 59 80 56 82 / 30 10 10 10 IOLA 59 79 56 82 / 30 10 10 10 PARSONS-KPPF 60 80 56 83 / 30 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 442 PM CDT THU MAR 29 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-302145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 442 PM CDT THU MAR 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A FEW SEVERE STORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING ACROSS SOUTH CENTRAL KANSAS...BEFORE PUSHING INTO SOUTHEAST KANSAS OVERNIGHT. ANY STORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING LARGE HAIL TO GOLF BALL SIZE AND WIND GUSTS OF 60 TO 70 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN FROM SUNDAY NIGHT THROUGH MONDAY AS A COLD FRONT SWEEPS ACROSS THE AREA. STRONG STORMS WILL BE POSSIBLE WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING FOR LOCATIONS GENERALLY EAST OF A LINE FROM KINGMAN TO MCPHERSON. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
532 PM CDT THU MAR 29 2012
KSZ051-068-292300-
HARVEY-MCPHERSON-
532 PM CDT THU MAR 29 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY AND MCPHERSON COUNTIES...
AT 527 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES EAST OF BUHLER...OR 14 MILES EAST OF
HUTCHINSON...AND MOVING EAST AT 25 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3832 9737 3817 9737 3817 9717 3805 9717
3802 9770 3822 9770 3835 9738
TIME...MOT...LOC 2233Z 262DEG 21KT 3812 9762
KETCHAMThe Wichita radar (KICT), 63 km away, was scanning. The volume nearest the first event began at 22:37 UTC.
28 hail, 2 thunderstorm wind. Local standard time, as filed.
Relayed through spotternetwork.org.
Relayed through spotternetwork.org.
Relayed through spotternetwork.org.
Relayed through spotternetwork.org.
Reported near the intersection of N 29th and Ridge.
Hail covered the ground, with stone sizes ranging from marbles to golfballs.
Reported near the intersection of 37th and Broadway.
Hail covered the ground.
Hail stones ranged from quarter to tennis ball size near the intersection of 34th and Amidon.
Winds estimated around 55 to 60 mph occurred with the hail near the intersection of Interstate 135 and Highway 254.
Penny size hail occurred with the estimated 55 to 60 mph winds near the intersection of Interstate 135 and Highway 254.
Measured at Jabara Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370982, 370983, 370984, 370985, 370986, 370987, 370989, 370990, 370991, 370992, 370993, 370994, 370995, 370996, 370997, 371004, 370998, 370999, 371000, 371001, 371003, 371006, 371007, 371008, 371010, 371012, 371013, 371016, 371014, 371015.